- Breast Cancer
- Cancer Control
- Diagnostics and Screening
- Gastrointestinal Oncology
- Genitourinary Cancers
- Geriatric Oncology
- Gynecological Oncology
- Head, Neck and Thyroid Cancers
- Hematological Malignancies
- Infection in Hematology
- Lung Cancer
- Neurological Oncology
- Patient Care
- Pediatric Oncology
- Platelets, Hemostasis and Thrombosis
- Red Blood Cells
- Supportive Oncology
Bleeding from ruptured hepatic metastases as a cause of syncope in an octogenarian: a case report
Acute hemoperitoneum as a result of hemorrhage from liver metastases is an uncommon but serious condition. The use of appropriate imaging is important in the diagnosis and can have a profound impact on subsequent management. This case is important because the presentation was of recurrent syncopal episodes with an unusual underlying cause. This case highlights the need to consider this diagnosis in the differential in patients presenting with collapse in the acute setting.
We present the case of an 85-year-old Caucasian man who was admitted following a collapse episode and was found to be persistently hypotensive despite aggressive resuscitation. An acute intra-peritoneal bleed originating from hepatic metastases from an unknown primary was identified promptly with computed tomography imaging and was subsequently managed conservatively.
Conclusions: This case aims to convey key teaching points: (A) the need to consider intra-abdominal hemorrhage in the differential diagnosis when assessing patients with collapse; and (B) the use of appropriate imaging such as computed tomography can facilitate a prompt diagnosis and appropriate management steps can then be taken accordingly.
Spontaneous rupture of hepatic metastases leading to hemoperitoneum may initially present as collapse in the elderly and is a serious diagnosis. In this case report, we present a patient who was admitted following recurrent syncopal episodes with clinical features of persistent hypotension. A sudden fall in his hemoglobin level suggested that an acute bleed had led to his collapse. This was an important investigation finding in determining the cause of his syncopal episodes. The underlying diagnosis of acute hemorrhage from liver metastases was confirmed on computed tomography (CT) imaging.
An 85-year-old Caucasian man was admitted to hospital following three collapse episodes with transient loss of consciousness at home. Each episode was short-lived lasting several minutes. Apart from mild abdominal generalized discomfort, there were no other symptoms. There was no history of recent trauma. He had no history of similar episodes but was known to have severe aortic stenosis, type 2 diabetes, paroxysmal atrial fibrillation, hypertension and a previous duodenal ulcer bleed. At that time, he was taking aspirin, bisoprolol, omeprazole and ramipril. He lived with his daughter and was independent with his activities of daily living. He had not smoked for 35 years and his alcohol consumption was minimal.